Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 451, NWS Little Rock, AR

August 20, 2003Perry County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 20, 2003, 1:59 PM CDT for Perry County, Arkansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2003, 1:59 PM CDT (18:59 UTC)
Expired
Aug 20, 2003, 3:00 PM CDT
In force
61 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Perry County, AR

The radar

The Little Rock radar (KLZK), 62 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:00 AM CDT, 9 hours 59 minutes earlier.

Area forecast discussion, Aug 20, 4:00 AM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT WED AUG 20 2003

YET ANOTHER HOT DAY IN STORE...WITH ONLY ISOLATED AFTERNOON/EVENING
THUNDERSTORMS. HIGH PRESSURE ALOFT REMAINS STRONG...WITH PRETTY MUCH
THE SAME WEATHER EXPECTED ON THURSDAY.

APPEARS THAT A PATTERN CHANGE WILL FOLLOW...WITH HIGH PRESSURE
SETTING UP SHOP IN WESTERN UNITED STATES HEADING INTO FRIDAY.
CLOCKWISE FLOW AROUND HIGH WILL PRODUCE NORTHERLY FLOW ALOFT...WITH
COLD FRONT TO NORTH RIDING THE FLOW INTO ARKANSAS.

GIVEN THIS...RAIN CHANCES WILL INCREASE SURROUNDING FRONT ON
FRIDAY...WITH MORE CLOUDS/SLIGHTLY COOLER TEMPERATURES.

LATEST DATA SHOWS FRONT SAGGING TO THE SOUTH ON SATURDAY...WITH THE
FRONT STALLING ALONG THE GULF COAST. KEPT RAIN CHANCES IN FOR
CENTRAL/SOUTHERN ARKANSAS ON SATURDAY...WITH SCATTERED PRECIPITATION
PUSHING SOUTH WITH FRONT TO END THE WEEKEND.

A LITTLE CONCERNED THAT FORECAST TOO OPTIMISTIC...AND IS AN OUTSIDE
SHOT THAT RAIN CHANCES WILL STICK AROUND FOR SUNDAY MAINLY SOUTH OF
LITTLE ROCK. THIS SCENARIO MAY PLAY OUT IF FRONT STALLS FARTHER
NORTH THAN EXPECTED...OR SHORTWAVE INTERACTS WITH FRONT TO PUSH
MOISTURE BACK INTO STATE. WILL WATCH FOR THIS SCENARIO IN THE COMING
DAYS.

IN ANY EVENT...COOLER TEMPERATURES/LOWER HUMIDITIES BEHIND FRONT
THIS WEEKEND...WITH HEAT TAKING A BREAK.

HRO   94  73  93  72 /  10  10  20  30
LIT   97  76  96  76 /  20  20  20  20
HOT   98  75  96  75 /  20  20  20  20
PBF   97  75  96  75 /  20  20  20  20

.LZK...HEAT ADVISORY FOR TODAY FOR ZONES ARZ021>022...ARZ030>034...
ARZ037>047...ARZ052>057...ARZ062>069.

46
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 8 hours 59 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-210930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY FOR PARTS OF CENTRAL AND SOUTH
ARKANSAS. HIGH HUMIDITY AND HIGH TEMPERATURES WILL COMBINE ONCE MORE
TO PRODUCE HEAT INDEX READINGS BETWEEN 105 AND 115 OVER MUCH OF
CENTRAL AND SOUTH ARKANSAS THIS AFTERNOON. HEAT-RELATED WEATHER
HAZARDS CAN BE EXPECTED THIS AFTERNOON WITH THESE HOT CONDITIONS.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE STATE
TODAY AND EARLY TONIGHT...ALTHOUGH NO STORMS ARE EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONLY WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE STATE THURSDAY THROUGH TUESDAY. A COLD FRONT WILL
BE AFFECTING ARKANSAS DURING THE LATTER PART OF THE WEEK. IT IS
FORECAST TO ENTER ARKANSAS LATE THURSDAY OR EARLY FRIDAY MORNING.
SINCE THE FRONT WILL BE CROSSING THE STATE DURING THE NIGHT...NO
HAZARDOUS WEATHER IS EXPECTED WITH THE PASSAGE OF THE COLD FRONT.
SOMEWHAT COOLER AND DRIER AIR WILL ENTER THE STATE AFTER THE FRONT
MOVES ACROSS ARKANSAS. THE POSSIBILITY EXISTS FOR THE FRONT TO STALL
AND SOME AREAS MAY NOT GET ANY RELIEF FROM THE HEAT AND HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:47 PM CDTSevere Thunderstorm WarningLZKLonoke28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.